What Medication Makes My RLS Severe and What Makes it Better? (Coincidentally, I Was on Both)

I have always known the underlying causes of my restless legs syndrome (RLS). However, when it initially started, it was manageable. I know it can get worse over time. Mine, though, went from moderate to extremely severe rather abruptly.

I couldn’t account for this change at all. It was sort of difficult to figure out because of the timing. It is all about medication and the timing.

Chronic pain, major depressive disorder, and medications

You see, I have chronic pain. I have chronic migraine with aura and fibromyalgia. This was being treated with slow-release tramadol at the pain clinic in the city. Simultaneously, the pain clinic also treated my major depressive disorder.

Since I am extremely sensitive to antidepressants, such that they cause suicidal thoughts and actions, it was recommended I go on Abilify. Abilify is an antipsychotic. For me, Abilify works exceptionally well for my major depressive disorder. I have no issues with that at all.

Tramadol helped my RLS for a while

As it turns out, coincidently, tramadol is a rather effective RLS treatment for me. Opiates are an effective treatment for some people with RLS. It was treating my RLS, and I wasn’t really aware of that fact because my RLS was never so severe that I noted it was gone. At that time in my life, my severe insomnia was so much more of a concern. Due to the pain alone, I had serious sleeping issues.

The day came a year or so back where the tramadol simply wasn’t as effective for pain management, and it wasn’t feasible to increase the dosage. So I asked to be taken off of it and to try alternative methods of pain management.

Without treatment, my RLS was torture

All of a sudden, I was absolutely assaulted with the worst RLS symptoms I have ever had in my life. It was torture. I blamed withdrawal from the tramadol even though I never had any issues going off and on and off and on before. I did always have this set of symptoms every single time I went off, though. This time I learned it definitely wasn’t withdrawal because it never went away.

The thing of it was, the RLS was not just in my legs anymore. It was in my legs, my arms, and sometimes my torso, and just my body. Not just aggravating and pulling and crawling. It was actually very painful sensations. I would try to twist up and compress my limbs and rock to alleviate it. It wouldn’t be enough. I would not sleep.

My neurologist confirmed it was the RLS – just so much more severe. So he put me on levodopa. I have relief with that, finally.

Why my RLS had become so much worse

As I research for these articles, I realized, ah, look at that, antipsychotics like Abilify can make RLS way worse. Imagine that coincidence. I believe strongly that Abilify is why my RLS is so painfully severe and moved from just my legs to my legs, arms, and sometimes torso. I didn’t know it because tramadol treated it so well.

Now, though, it is the only thing I can think of that changed at that time period. Yet, this medication really manages my depression, and I have very few medications I can use for my depression. I am going to ask if I can try half the dose (under doctor supervision) to see if it is still effective for depression and reduces the side effect of RLS severity.

Contraindications and augmentation fears

It should be noted I also found out Abilify and levodopa are contradicted medications. I asked my pharmacist about that. She said taking them together will make the levodopa work less effectively for RLS. So I may need more. I worry I may augment faster as a result, so I am more determined to find alternative methods to manage it to use that medication less. I will ask my doctor about any possible alternatives for it that do not conflict, but it may be the best one at this time, given the ones that already do not work for me.

So there you go. The more you know, eh?

I wouldn’t have known the Abilify was an issue at all because of the timing of it. If I hadn’t researched and known tramadol was an RLS treatment, and the side effects of Abilify that I was taking at the same time, then I wouldn’t have known why my RLS was so severe once I went off the tramadol.

Then, surprise! Mega-intense RLS side effect! Whoo. At least I know why it got so severe. Now it is a matter of what to do about it, medication-wise and treatment-wise. That is going to be a tricky pickle.

By providing your email address, you are agreeing to our privacy policy.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The RestlessLegsSyndrome.Sleep-Disorders.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Join the conversation

or create an account to comment.

Community Poll

How often do your RLS symptoms affect your mood?